Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Jul 17, 2017, 6:49 PM CDT for Choctaw County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 6:49 PM CDT (23:49 UTC)
- Expired
- Jul 17, 2017, 7:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Mobile, AL
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 146 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862
WWUS84 KMOB 172349
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
649 PM CDT MON JUL 17 2017
ALZ051-053-180015-
Clarke AL-Choctaw AL-
649 PM CDT MON JUL 17 2017
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL
715 PM CDT...
At 648 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles west of Lisman to 8 miles north of Toxey to
5 miles north of Coffeeville, and moving west at 15 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Silas, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3227 8839 3208 8841 3187 8820 3180 8810
3174 8817 3175 8847 3190 8847 3226 8843
TIME...MOT...LOC 2348Z 076DEG 13KT 3216 8840 3203 8836 3186 8811 3183
8803
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:20 PM CDT, 29 minutes earlier.
Area forecast discussion, Jul 17, 6:20 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Mobile AL 620 PM CDT Mon Jul 17 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 00Z issuance...Upper end MVFR to VFR CIGS and VISBYs generally expected through the forecast. Localized drops to low end MVFR levels in isolated to scattered SHRA/TSRA possible tonight into Tuesday, but am expecting this to be easily worked around. /16 && .PREV DISCUSSION... /issued 349 PM CDT Mon Jul 17 2017/ NEAR TERM /Now Through Tuesday/... A pattern change finally begins to take place by the end of the near term, but not before another round of heavy rainfall effects the coastal sections again tonight. The tail end of an upper level trough extending south-southwest along the Appalachian Mountains to the north central Gulf of Mexico will remain over the region through noon Tuesday. An upper high pressure area over central and southern plains will then begin to build into the region from the northwest Tuesday afternoon. At the surface...the combination of a tightening pressure gradient resulting in increasing southerly winds over the northern Gulf of Mexico and the contrast between the cooler land temperatures overnight and the warm very moist gulf waters, will lead to the development of a coastal boundary that has been known to become prolific rain producers. The best chance of heavy rain will primarily occur along and south of I-10 from late evening into the early hours Tuesday morning. It is always difficult in these types of situations to be able to accurately identify exactly where the boundary will form. If it develops further south than expected, much of the heavy rain will just fall into the gulf. But for now will bank on much of the heavy rainfall to occur over land, so went with high pops overnight along the coast, especially after midnight. Expect widespread rainfall amounts ranging from 0.60 to 1.20 inches across the coastal sections through noon Monday, with isolated higher amounts of 2 to 4 inches likley. Very isolated locations could pick up 6 inches of rain. Meanwhile ,the ongoing scattered to numerous showers and thunderstorms inland areas will dissipate by mid evening. Low temperatures tonight will be in the lower 70s inland areas, mid 70s along the coastal sections, with upper 70s at the beaches. High temperatures Tuesday will range from 85 to 90 degrees. /22 SHORT TERM /Tuesday night Through Thursday night/... Scattered convection may reinitialize offshore and along the coastal counties late Tuesday evening into the overnight hours near the leading edge of a land breeze. Some of the heavier storms may linger into the early morning daylight hours Wednesday. On Wednesday still expect daily thunderstorm activity as the broad mid-trough axis extending from Virgina south to the Gulf Coast keeps perceptible water values of >2 inches pinned along the coast. Model soundings show modest CAPE values around the area greater than 2500 J/kg. with possible storm tops near 40kft. This translates to strong thunderstorms with heavy rain and lightning possible mid-day Wednesday. Thursday as this trough begins to shift eastward off the Atlantic coast, a mid-level ridge which originated over the central CONUS begins to build over the southeast states. This ridge advects in lower PWAT values near 1.5-1.6 inches over Alabama and will diminish rain chances during the day Thursday. Though, some areas closest to the coast may still have enough low level moisture and lift from the daily sea breeze to produce widely scattered thunderstorms. Daily max temperatures will be mostly in the low to mid 90s with minimum temperatures in the mid 70s. DJ/17 LONG TERM /Friday Through Monday/... Rain chances remain minimal to start off the weekend Friday and most of Saturday as south Alabama will still be under the effects of subsiding dry air associated with the overhead mid-level ridge. Late Saturday into Sunday, long range models are indicating a resurgence of tropical moisture to Gulf Coast region. This would be due to a westward moving remnant low that was previously cut off from the aforementioned Atlantic trough. Confidence is low on the exact location of the moisture plume, but model agreement does suggest above or near normal rain chances Sunday and Monday. Temperatures remain in the upper 90s with minimum temperatures in the mid 70s through out the long term period. DJ/17 MARINE... A weak ridge of high pressure will continue over north central gulf through midweek then slowly build from east to west later in the week and over the weekend. A light to moderate southerly flow can be expected each day shifting west to northwest overnight, continuing through early to mid morning. Better coverage of showers and thunderstorms will continue during the overnight and early morning hours through the forecast period. /22 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Jul 17, 4:40 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Mobile AL 440 PM CDT Mon Jul 17 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-182145- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 440 PM CDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Tonight Scattered showers and thunderstorms over inland portions of the area will be capable of producing very heavy rainfall and localized flooding, in addition to gusty winds and frequent lightning before gradually diminishing through mid evening. However, additional scattered to numerous showers and thunderstorms are expected to re-develop over coastal portions of the area late this evening and continue through the overnight and early morning hours Tuesday. Storms that develop will be capable of producing torrential downpours, which could lead to flooding of low lying areas and possibly isolated instances of flash flooding. Frequent lightning strikes and brief gusty winds will also accompany the stronger storms that develop tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The primary threats from thunderstorms this week will be very heavy rainfall, frequent lightning and gusty straight line winds. Due to the slow movement of thunderstorms minor flooding in urban and low lying areas will continue for most locations in the forecast area. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Sunday. GMZ630>635-650-655-670-675-182145- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 440 PM CDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Tonight Numerous showers and thunderstorms are expected to re-develop over bays, sounds, and the coastal waters late this evening and continue through the overnight and early morning hours Tuesday. The strongest storms that develop will be capable of producing locally strong wind gusts and higher seas, torrential downpours, and frequent lightning strikes. Isolated waterspouts will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will produce gusty straight line winds, frequent lightning and very heavy rainfall through the week. Isolated waterspouts will also be possible. The best coverage of thunderstorms will be during the overnight and morning hours. Less coverage is expected later in the week.
In the hours before
Special weather statement, Jul 17, 5:31 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
531 PM CDT MON JUL 17 2017
ALZ051-053-054-172315-
Clarke AL-Wilcox AL-Choctaw AL-
531 PM CDT MON JUL 17 2017
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN CHOCTAW...NORTH CENTRAL CLARKE AND
SOUTHWESTERN WILCOX COUNTIES UNTIL 615 PM CDT...
At 529 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles northeast of Butler to 4 miles northwest of
Thomasville to near Pine Hill, and moving northwest at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Thomasville, Butler, Pine Hill, Pennington, and Morvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3200 8795 3199 8795 3200 8763 3213 8761
3203 8749 3186 8746 3192 8791 3208 8824
3231 8830 3231 8798 3228 8802 3209 8804
3205 8812 3200 8807 3230 8794 3231 8796
3231 8793
TIME...MOT...LOC 2229Z 141DEG 7KT 3212 8804 3199 8781 3194 8756Special weather statement, Jul 17, 6:18 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
618 PM CDT MON JUL 17 2017
ALZ051-053-180000-
Clarke AL-Choctaw AL-
618 PM CDT MON JUL 17 2017
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL
700 PM CDT...
At 617 PM CDT, the strong thunderstorms were located along a line
extending from near Lisman to near Butler to 6 miles south of Putnam
to 6 miles west of Thomasville, and moving south at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Butler and Lisman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 8841 3183 8816 3175 8794 3174 8775
3195 8776 3199 8796 3199 8812 3222 8812
3229 8817 3229 8838
TIME...MOT...LOC 2317Z 359DEG 7KT 3218 8833 3205 8819 3193 8802 3190
8784Special weather statement, Jul 17, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
649 PM CDT MON JUL 17 2017
ALZ051-053-180015-
Clarke AL-Choctaw AL-
649 PM CDT MON JUL 17 2017
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL
715 PM CDT...
At 648 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles west of Lisman to 8 miles north of Toxey to
5 miles north of Coffeeville, and moving west at 15 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Silas, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3227 8839 3208 8841 3187 8820 3180 8810
3174 8817 3175 8847 3190 8847 3226 8843
TIME...MOT...LOC 2348Z 076DEG 13KT 3216 8840 3203 8836 3186 8811 3183
8803The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:22 PM CDT | Areal Flood Advisory | MOB | Mobile | 113 min |
| Jul 16, 11:59 PM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| Jul 17, 5:31 PM CDT | Special Weather Statement | MOB | Marengo | 44 min |
| Jul 17, 6:18 PM CDT | Special Weather Statement | MOB | Choctaw | 42 min |
| Jul 17, 2:50 AM CDT | Areal Flood Advisory | MOB | Okaloosa | 3 hr |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.